Alert archive / Virginia / Wind Advisories in 2008
Wind Advisory 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Feb 1, 2008, 7:10 PM EST for 4 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Feb 1, 2008, 7:10 PM EST (00:10 UTC)
- Expired
- Feb 2, 2008, 12:00 AM EST
- In force
- 5 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, Grayson County, VA, Smyth County, VA
The radar
The Roanoke radar (KFCX), 100 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 020010 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 710 PM EST FRI FEB 1 2008 ...STRONG WEST WINDS THIS EVENING... .COLDER AIR RUSHING INTO THE REGION WILL RESULT IN VERY STRONG WESTERLY WINDS ACROSS THE HIGHER ELEVATIONS THIS EVENING. NCZ001-002-018-VAZ009-015-016-020500- /O.NEW.KRNK.WI.Y.0004.080202T0010Z-080202T0500Z/ ASHE-ALLEGHANY NC-WATAUGA-SMYTH-GRAYSON-CARROLL- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... MARION...INDEPENDENCE...GALAX 710 PM EST FRI FEB 1 2008 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. WEST WINDS AT 15 TO 30 MPH WITH GUSTS TO 55 MPH CAN BE EXPECTED ACROSS THE HIGHER TERRAIN THIS EVENING. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
1 follow-up statement
000 WWUS71 KRNK 020456 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1156 PM EST FRI FEB 1 2008 NCZ001-002-018-VAZ009-015-016-020600- /O.EXP.KRNK.WI.Y.0004.000000T0000Z-080202T0500Z/ ASHE-ALLEGHANY NC-WATAUGA-SMYTH-GRAYSON-CARROLL- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... MARION...INDEPENDENCE...GALAX 1156 PM EST FRI FEB 1 2008 ...WIND ADVISORY WILL EXPIRE AT MIDNIGHT EST TONIGHT... THE WIND ADVISORY WILL EXPIRE AT MIDNIGHT EST TONIGHT. WINDS HAVE DIMINISHED ACROSS THE MOUNTAINS BELOW ADVISORY LEVELS. GUSTS AS HIGH AS 40 MPH WILL BE POSSIBLE AT THE HIGHER ELEVATIONS THROUGH 300 AM...WITH LIGHTER WINDS EXPECTED BY DAWN. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Feb 1, 6:48 PM EST, 22 minutes earlier.
Area forecast discussion, Feb 1, 6:48 PM EST, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 648 PM EST FRI FEB 1 2008 .SYNOPSIS... LOW PRESSURE AND ITS ASSOCIATED COLD FRONT WILL HEAD NORTHEAST INTO NEW ENGLAND TONIGHT WITH HIGH PRESSURE BUILDING IN BEHIND IT. OUR NEXT WEATHER MAKER WILL ARRIVE EARLY NEXT WEEK WITH RAIN RETURNING TO THE FORECAST. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... SPLIT LOW PRESSURE MOVING UP INTO THE MID-ATLANTIC THIS AFTERNOON WILL CONSOLIDATE AND DEEPEN THIS EVENING PULLING COOL/DRY AIR INTO THE FCST AREA. COLD AIR ADVECTION...MODERATE PRESSURE RISES AND STRONG LOW LEVEL WINDS WILL TRANSLATE INTO WIND GUSTS IN THE HIGHER ELEVATIONS THIS EVENING UP TO AROUND 35-45 MPH. SFC HIGH PRESSURE QUICKLY NOSES IN FROM THE SOUTHWEST OVERNIGHT SO WINDS WILL LIGHTEN CONSIDERABLY AND IN THE EAST COULD DECOUPLE COMPLETELY IN A FEW AREAS. THIS COULD LEAD TO SOME DENSE FOG BUT WITH SPOTTY COVERAGE. THE EVENING SHIFT WILL BE ABLE TO ADDRESS THIS. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/... THE SFC HIGH WILL PERSIST OVER THE REGION THRU THE WEEKEND PROVIDING BENIGN WX CONDITIONS. HIGH CLOUDS WILL BE ON THE INCREASE SUNDAY AS SHORTWAVE ENERGY STREAMS IN FROM THE SOUTHWEST. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... OUR WEATHER PATTERN OF AN ACTIVE CROSS-CONUS FLOW LOOKS TO CONTINUE THROUGH THE EXTENDED PORTION OF THE FORECAST PACKAGE. PERIODIC PACIFIC WAVES WILL IMPACT THE REGION ON AVERAGE EVERY 2 TO 3 DAYS. BOTH THE ECMWF AND GFS ARE IN PRETTY GOOD AGREEMENT OF ONE MOVING THROUGH THE REGION ON WEDNESDAY. TIMING OF THE SECOND ONE HAS A LOT MORE VARIABILITY. THE ECMWF STILL HAS IT MOVING THROUGH THE MISSISSIPPI VALLEY ON FRIDAY WHILE THE GFS ALREADY HAS IT EAST TO THE COAST. PRECIPITATION FROM THE FIRST WAVE WILL START TO IMPACT THE AREA EARLY MONDAY MORNING...AND SPREAD EAST DURING THE DAY IN THE FORM OF LIGHT RAIN. TEMPERATURES MAY BE COLD ENOUGH IN THE HIGHER ELEVATIONS OF GREENBRIER COUNTY FOR A COUPLE OF HOURS OF FREEZING RAIN AROUND SUNRISE. OUR REGIONS SHOULD STAY IN THE WARM ISENTROPIC LIFT SIDE OF THE SYSTEM THROUGH MONDAY NIGHT WITH GRADUALLY INCREASING COVERAGE. BY TUESDAY THE SYSTEMS COLD FRONT WILL BE APPROACHING THE AREA...ALLOWING FOR EVEN BETTER COVERAGE OF RAIN SHOWERS. BEST LIFTED INDICIES IN ADVANCE OF THE FRONT ARE PROGGED TO BE AROUND ZERO IN BOTH THE SOUTHWEST...SOUTH...SOUTHEAST PART OF THE REGION TUESDAY AFTERNOON INTO EARLY TUESDAY EVENING. HAVE INTRODUCED THE POTENTIAL FOR SOME ISOLATED THUNDERSTORMS. THE COLD FRONT WILL MOVE THROUGH THE AREA LATE TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING. LOOK FOR WINDS TO INCREASE FROM THE NORTHWEST. LINGERING UPSLOPE RAIN OR SNOW SHOWERS WILL BE POSSIBLE IN THE MOUNTAINS WEDNESDAY NIGHT WITH DECREASING CLOUD COVER EAST OF THE BLUE RIDGE. FOR THE SECOND SYSTEM...HAVE COLLABORATED WITH GSP AND RAH IN MAKING USE OF THE HPC SOLUTION GIVEN THE DISCREPANCIES NOTED ABOVE IN THE MODEL SOLUTIONS. AFTER A BRIEF BREAK IN THE WEATHER ON THURSDAY WITH HIGH PRESSURE OVER THE AREA...THE APPROACH OF A COLD FRONT IN THE OHIO VALLEY ON FRIDAY...AND WITH A RETURN OF INCREASING MOISTURE ON THE WEST SIDE OF THE EXITING HIGH...SCATTERED SHOWERS RETURN TO THE FORECAST ON FRIDAY. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... WIND GUSTS AHEAD OF H85 COLD FRONT WILL KEEP GUSTS AT LWB/BLF THROUGH THE REST OF FRIDAY. EXPECT 25-30KT GUSTS AROUND 2Z THERE. WINDS MAY ALSO GUST TO 25KTS AT KROA AND KLYH AROUND 4Z. IFR CIGS NOW AT KLYH MAY VERY WELL HOLD UNTIL WINDS INC AND SHIFT MORE TO THE WEST AROUND 4Z...HOWEVER...IF THIS IS NOT ENOUGH TO WASH OUT THE LLVLS...THEN IFR CIG COULD LAST AT KLYH LONGER. VFR CONDITIONS RETURN BY MID MORNING SATURDAY ALL TERMINALS. ANOTHER ROUND OF INCLEMENT WEATHER IS EXPECTED MONDAY AND TUESDAY WITH THE CHANCE OF CIG/VIS RESTRICTIONS AND RAIN. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...JS SHORT TERM...JS LONG TERM...DS AVIATION...KM
Hazardous weather outlook, Feb 1, 12:04 PM EST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1204 PM EST FRI FEB 1 2008 NCZ004>006-020-VAZ007-009-010-012-044-058-059-WVZ042-043-021715- STOKES-ROCKINGHAM-CASWELL-YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE- PITTSYLVANIA-HALIFAX-CHARLOTTE-MERCER-SUMMERS- 1204 PM EST FRI FEB 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>003-018-019-VAZ011-013>020-022>024-032>035-043-045>047-WVZ044- 045-021715- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GILES-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-CAMPBELL- APPOMATTOX-BUCKINGHAM-MONROE-GREENBRIER- 1204 PM EST FRI FEB 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SPOTS WERE STILL SEEING RAINFALL AND 32 DEGREES...HOWEVER RAINFALL WAS TAPERING OFF AND ICE ACCRETION HAS ALL BUT ENDED. THICK ICE WILL PERSIST ON TREES AND POWER LINES INTO EARLY AFTERNOON...BUT SIGNIFICANT MELTING CAN BE EXPECTED TO BEGIN BY MID-AFTERNOON. SOME ICY SPOTS SHOULD BE EXPECTED ON SHADED ROADWAYS...AS WELL AS BRIDGES AND OVERPASSES INTO EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Feb 1, 6:54 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 654 PM EST FRI FEB 1 2008 NCZ001-002-018-VAZ015-020200- ASHE-ALLEGHANY NC-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE 654 PM EST FRI FEB 1 2008 ...STRONG WEST WINDS THIS EVENING... A BRIEF SURGE OF STRONG WESTERLY WINDS WILL OCCUR ESPECIALLY ACROSS THE HIGHER ELEVATIONS THIS EVENING AS COLDER AIR RUSHES INTO THE AREA. WINDS GUSTS TO 40 MPH OR BRIEFLY HIGHER MAY OCCUR ESPECIALLY IN LOCATIONS FROM WEST JEFFERSON TO BOONE WHERE WINDS MAY GET CHANNELED ACROSS THE RIDGES. THE WINDS SHOULD BEGIN TO DIMINISH IN THE NEXT HOUR OR TWO. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS SITUATION.
Nearby
Wind Advisories in Virginia, 2008Wind Advisories in North Carolina, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.